Oklahoma, 2023

Damaging Winds in Oklahoma, July 20, 2023

July 20, 2023 · NWS AMA · 3 events in 2 counties and zones

On the evening of the 20th into the early AM hours of the 21st a large complex of storms moved into the Oklahoma Panhandle from southeast Colorado and southwest Kansas. These storms moved from west-northwest to east-southeast and created some severe wind gusts both in Texas and Beaver Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 20th into the early AM hours of the 21st a large complex of storms moved into the Oklahoma Panhandle from southeast Colorado and southwest Kansas. These storms moved from west-northwest to east-southeast and created some severe wind gusts both in Texas and Beaver Counties. Some wind damaged to a mobile home was reported with an estimated wind gust of 80 to almost 90 mph from the damage that was caused.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 5:57 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 20, 5:57 PM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
657 PM CDT Thu Jul 20 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 234 PM CDT Thu Jul 20 2023

Severe thunderstorms across the northern Panhandles this evening
through tonight is the main headline with the short term forecast.
The main hazards with these storms will be damaging wind gusts (up
to 80 mph) large hail (up to ping pong ball size), and very heavy
rainfall could lead to flash flooding. A cold front will move
across the Panhandles tonight and temperatures will cool down into
the 70s and 80s tomorrow.

The latest 20/18z H500 RAP analysis shows a shortwave trough
currently moving over the Rocky Mountains in Colorado as of the
time of this writing. Scattered convection is developing on the
leeside of the Rockies and across the Plains of CO/KS. A few
storms are even developing as far south as the higher terrain of
NM. Across the Panhandles, temperatures have been increasing into
the mid to upper 80s across the area with a few locations in the
mid 90s. Dew points continue to remain above most model guidance
with widespread dew points in the 60s with areas in the low 70s
across the east and north.

The above mentioned shortwave trough will propagate southeast
across the High Plains this evening. At the same time, a surface
cold front will propel southward across this same area. Both of
these features will provide plenty of lift to generate
thunderstorms in the high moisture environment of the High Plains.
Cannot rule out a storm making it to the far western Panhandles
from convection forming in NM, but the current thinking is that
these storms will struggle to make it this far east. The main show
will be with the storms near the cold front as it surges south
tonight. Strong to severe storms are likely along this front as it
moves across SE CO, southern KS, and the northeastern Panhandles.
The latest mesoscale models indicate that MLCAPE values could be
in the 2500-3000 J/kg range along with bulk shear values of 35 to
40 kts. Current thinking is that the storms will be linear by the
time they make it this far south, so damaging winds would be the
primary hazard. Very strong wind gusts will be possible with any
bowing segments in the line. Cannot rule out large hail given the
above parameters, especially if an embedded supercell can form
along the line. Even though the tornado threat is low, cannot
completely rule out a quick spin-up along the line given the low
forecast LCL heights.

The other main hazard with the storms tonight will be the very
heavy rainfall associated with the thunderstorms this evening
through the overnight hours. Forecast soundings indicate plenty of
moisture throughout the column, especially across the northeastern
portions of the forecast area. PWAT values could be in the
1.5 to 1.75 inch range as the thunderstorms move into the
Panhandles this evening. Very heavy rainfall is expected with the
storms, with rainfall rates potentially upwards of 3 inches per
hour. Thunderstorms may continue behind the cold front across the
northern zones through early tomorrow morning. These storms may
train over the same areas and heavy rainfall will continue to be
possible through sunrise on Friday morning. The 20/12z HREF
continues to have a 20 to 40 percent chance for 2 inches of
rainfall across the northeastern Panhandles from this system.
Given this potential, have issued a Flood Watch for the Oklahoma
Panhandle as well as the north central and northeastern Texas
Panhandle.

The cold front will move across the Panhandles tonight and breezy
to gusty winds are possible along and behind the front. Winds will
generally remain out of the north to northeast during the daytime
hours on Friday. Cooler air aloft will be in place over the High
Plains and temperatures will be much cooler than they were earlier
this week, with highs in the 70s and 80s. Another weaker shortwave
looks to traverse across eastern NM and the western Panhandles on
Friday afternoon and evening. Thunderstorms may form across the
higher terrain to the west and move across the western and
southern TX Panhandle during the evening hours. Severe weather is
not expected with these storms as the atmosphere should be mostly
stable across the area.

Muscha

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 234 PM CDT Thu Jul 20 2023

An upper level ridge will be centered over the 4-corners Saturday
morning.  This will put the Panhandles under a northwest flow aloft
which will help to pull some thunderstorms off of the mountains
toward the western Panhandles Saturday night.

Thunderstorm chances will then be close to zero from Sunday through
Wednesday.  The upper level high will move slowly to the east and
will end up over the Panhandles by Wednesday evening.  As the high
builds eastward it will put the Panhandles under a more increasing
north to northeast flow which will not be as favorable to bring
thunderstorms into the area.

Highs are expected to be above normal from Sunday through Wednesday
with readings generally 5 degrees either side of 100.

&&

.AVIATION...
(00Z TAFS)
Issued at 646 PM CDT Thu Jul 20 2023

For the 00Z TAFs, showers and thunderstorms will likely impact KGUY
later this evening, with some potential for KDHT to be affected as
well. Have composed the terminal forecasts for those 2 sites
accordingly. It appears KAMA will not be impacted by the storms so
have omitted from that site. A cold front will move across the
region tonight with gusty northeast winds in its wake. In addition,
MVFR cigs will likely develop at the TAF sites late tonight and
persist into the morning hours on Friday, followed by improvement
at KDHT and KAMA during the afternoon. There is some potential for
IFR cigs to develop at KGUY late tonight into Friday morning.
Confidence is low in this development so have kept cigs at MVFR
levels at that site for this forecast cycle.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  83  63  89 /  10  10  30   0
Beaver OK                  64  77  61  88 /  80  20   0   0
Boise City OK              62  76  58  87 /  80  10  20  10
Borger TX                  68  84  64  92 /  30  10  20  10
Boys Ranch TX              67  83  64  91 /  20  10  30  10
Canyon TX                  67  85  63  89 /  10  10  30  10
Clarendon TX               70  85  65  87 /  10  10  30   0
Dalhart TX                 63  79  59  88 /  50  10  30  10
Guymon OK                  63  77  59  89 /  80  10  10   0
Hereford TX                67  85  64  90 /  10  10  30  10
Lipscomb TX                66  79  61  88 /  60  20  10   0
Pampa TX                   67  80  62  88 /  20  10  20  10
Shamrock TX                69  84  63  87 /  20  10  20   0
Wellington TX              71  88  64  89 /  10  10  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Friday morning for TXZ002>005.

OK...Flood Watch through Friday morning for OKZ001>003.

&&

SHORT TERM...05
LONG TERM....15
AVIATION...02
Hazardous weather outlook, Jul 20, 11:02 PM CST, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1202 AM CDT Fri Jul 21 2023

OKZ001>003-TXZ001>020-317-211100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1202 AM CDT Fri Jul 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

Thunderstorms are expected through tonight across the Oklahoma
Panhandle and the northern two thirds of the Texas Panhandle.
Strong to severe thunderstorms will be possible with damaging
winds the primary threat, but large hail will be possible.
Although the threat is very low, a tornado can't be ruled out.
Flash flooding will also be possible. A Flood Watch is in effect
until 7 AM for the Oklahoma Panhandle and parts of the north
central and northeast Texas Panhandle. In addition, a Severe
Thunderstorm Watch is in effect for the Oklahoma Panhandle and all
of the northern Texas Panhandle until 7 AM CDT Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday night and again Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jul 20, 10:27 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1127 PM CDT Thu Jul 20 2023

OKZ002-210500-
Texas OK-
1127 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northwestern Texas
County through MIDNIGHT CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Elkhart, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3662 10167 3689 10203 3691 10203 3699 10196
      3700 10141
TIME...MOT...LOC 0427Z 306DEG 28KT 3691 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ward

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 20, 11:34 PM CST
Where
Beaver County, 5.57 mi W of Beaver
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.810, -100.620

Per the emergency manager a mobile home had sustained some roof damage.

Thunderstorm Wind, Texas

When
July 20, 11:35 PM CST
Where
Texas County, 1.8 mi ESE of Goodwell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.590, -101.600

Thunderstorm Wind, Beaver

When
July 20, 11:50 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120738, 1120739, 1120741.